Complex Male Anatomy Can Lead To Urinary Infection In Some Men
DEAR DR. ROACH: I am 79 years old and have had three separate incidences of epididymitis — not the same side, but all responding to Cipro. Why do old guys get these infections? — D.M.
ANSWER: Male genitourinary anatomy is complex. Here’s an overview:
Sperm are made in the testes. The epididymis is a structure in the male testicle, sitting on top of each testis. Its job is to carry sperm from the testis through the vas deferens and ejaculatory ducts into the urethra.
However, in older men with enlarged prostate glands, there is extra pressure in the bladder while voiding, because the urethra goes right through the prostate gland, which makes most of the fluid in semen. The high pressure can cause the urine to flow backward through the urethra (the tube that carries urine and semen through the penis) into the epididymis — and even into the testes themselves, where urine does not belong. If the urine has even a few bacteria, these can cause infection in the epididymis and testes. Epididymitis (infection in the epididymis) and epididymo-orchitis (infection in the epididymis and the testis) are treated with Cipro (or related antibiotics), because the antibiotics are concentrated in the urine.
Reducing bladder pressure — say, by treating an enlarged prostate — might reduce the likelihood of recurrent infections.
DEAR DR. ROACH: Please tell me what happens to the blood drawn at labs and hospitals after the ordered testing is done. I’m very curious about its final outcome, and no one can answer my question. — L.K.
ANSWER: The blood usually is held in the laboratory for a period of time in case additional testing needs to be done on it, and then it is incinerated, which destroys any potentially infectious material. This often is done onsite in a large hospital or lab, under carefully regulated conditions. In some cases, it may be shipped for incineration. Very dangerous materials (such as bacterial or viral cultures) will be sterilized first and then incinerated.
DEAR DR. ROACH: A recent CT scan revealed that I have a 1.9-cm spot on my liver, possibly a teratoma. I had a successful three-way bypass seven years ago, and have been on statin drugs for about 10 years. These never lowered my cholesterol more than 20 points, but caused a lot of muscle issues, to the point that the prescribing doctor had to try different ones; none was successful. Currently, my cholesterol is 319, and I am trying Repatha. If the statin drugs have created the current liver issue, should I continue to take them, given their effect on the liver? — B.L.
ANSWER: A typical teratoma is a benign tumor of germ cells. They may be found in the ovary or the testis, and occasionally in other parts of the body, usually along the midline. Teratomas can make any kind of tissue, including hair and teeth, but a teratoma of the liver is extremely unusual. They make up less than 1 percent of all teratomas, which are unusual tumors themselves, especially in adults.
They are so rare that there is no good data on what the risk factors for them are. However, there’s no evidence that statin drugs are associated: Germ cells outside the ovaries or testes got “lost” there during embryologic development.
After a bypass surgery, a statin normally is recommended. But since you have had poor response to them, Repatha — a nonstatin cholesterol drug given by injection — is a reasonable alternative. Repatha normally is safe for the liver.
ı ı ı
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.